Tattoo-Linked Complications ID'd in Immunosuppressed Female

Inflammatory myopathy identified in woman with cystic fibrosis on long-term immunosuppressants.
Inflammatory myopathy identified in woman with cystic fibrosis on long-term immunosuppressants.

HealthDay News — In a case report published online June 18 in BMJ Case Reports, a tattoo-related complication causing an inflammatory myopathy is described in an immunosuppressed patient.

William Thomas Wilson, from NHS Greater Glasgow and Clyde in the United Kingdom, and colleagues present a case of complications related to tattooing in a 31-year-old woman with a history of cystic fibrosis who had undergone bilateral lung transplantation in 2009 and was on long-term immunosuppressive therapy. She had a large colored ink tattoo applied to her left thigh in January 2015 and presented to a rheumatology clinic 10 months later with constant pain causing regular sleep disturbance. 

Related Articles

The researchers found that the full blood count and all laboratory tests were normal. No bacterial or fungal growth was identified after extended culture of fluid aspirated from her knee; direct tuberculosis microscopy and culture for mycobacteria were negative. No abnormality was seen in plain radiographs of the knee, femur, or pelvis; on magnetic resonance imaging, focal inflammation of vastus medialis muscle was seen. Scattered internal nuclei, atrophic fibers, a mild perivascular inflammatory infiltrate, and upregulation of Human Leukocyte Antigen were seen in histopathology, indicative of an inflammatory myopathy which may have been affected by the ongoing immunosuppression.

"This serves as a reminder to consider tattoo-related complications in the differential diagnosis of unusual atraumatic musculoskeletal pain, especially in immunosuppressed individuals," the authors write.

Abstract/Full Text (subscription or payment may be required)